Alert archive / Missouri / Flash Flood Warnings in 2020

Flash Flood Warning 46, NWS Springfield, MO

July 17, 2020Polk County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 17, 2020, 11:47 AM CDT for Polk County, Missouri. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2020, 11:47 AM CDT (16:47 UTC)
Expired
Jul 17, 2020, 2:39 PM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Polk County, MO

The radar

The Springfield radar (KSGF), 46 km from the middle of the area, began a volume at 16:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 1:10 PM CDTFLASH FLOOD4 Ssw Half Way, MOHIGHWAY YY CLOSED AT DEER CREEK.
Jul 17, 1:25 PM CDTHEAVY RAIN 2.61Bolivar, MOMESONET STATION AV374 BOLIVAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 83 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 4.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1704 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1704 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1166 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

216 
WGUS53 KSGF 171647
FFWSGF
MOC167-172045-
/O.NEW.KSGF.FF.W.0046.200717T1647Z-200717T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
1147 AM CDT Fri Jul 17 2020

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Central Polk County in southwestern Missouri...

* Until 345 PM CDT.

* At 1145 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to two inches of rain have 
  fallen since 1045 AM CDT. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Bolivar...                        Morrisville...
  Halfway...                        

This warning includes but is not limited to the following low water
crossings...
Route AA at The Pomme de Terre east of Bolivar...
Highway 83 at Abels Branch 5 miles northwest of Bolivar...
Route Y at Mckinney Branch 6 miles southeast of Bolivar...
and Route AA at Hominy Creek east of Bolivar.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3776 9332 3749 9319 3748 9352 3777 9349

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

Terry
2 follow-up statements
400 
WGUS73 KSGF 171751
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
1251 PM CDT Fri Jul 17 2020

MOC167-172045-
/O.CON.KSGF.FF.W.0046.000000T0000Z-200717T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Polk MO-
1251 PM CDT Fri Jul 17 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR
CENTRAL POLK COUNTY...

At 1249 PM CDT, Doppler radar indicated that much of the heavy 
rainfall has ended over the warned area. However, up to three inches 
of rain fell quickly over the area, and may result in flash flooding 
for the next few hours.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Bolivar...                        Morrisville...
Halfway...                        

This warning includes but is not limited to the following low water
crossings...
Route AA at The Pomme de Terre east of Bolivar...
Highway 83 at Abels Branch 5 miles northwest of Bolivar...
Route Y at Mckinney Branch 6 miles southeast of Bolivar...
and Route AA at Hominy Creek east of Bolivar.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3776 9332 3749 9319 3748 9352 3777 9349

FLASH FLOOD...RADAR INDICATED

$$

Terry
932 
WGUS73 KSGF 171939
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
239 PM CDT Fri Jul 17 2020

MOC167-171948-
/O.CAN.KSGF.FF.W.0046.000000T0000Z-200717T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Polk MO-
239 PM CDT Fri Jul 17 2020

...THE FLASH FLOOD WARNING FOR CENTRAL POLK COUNTY IS CANCELLED...

The heavy rain has ended. The threat for rapid rises in water levels
has diminished. Flash flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3776 9332 3749 9319 3748 9352 3777 9349

$$

Terry

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 6:39 AM CDT, 5 hours 8 minutes earlier.

Area forecast discussion, Jul 17, 6:39 AM CDT, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
639 AM CDT Fri Jul 17 2020

.SHORT TERM...(Today and tonight)
Issued at 400 AM CDT Fri Jul 17 2020

Convection is still festering around a upper level shear axis/MCV
that is moving through southern MO attm. High PWATS (2.0
inches)/moisture and moderate-strong instability led to a few
strong/severe storms earlier. Locally intense rainfall occurred in
some areas as well, but the overall trend has been coming down
for the last 60-90 minutes. Can't completely rule out some
additional advisories or warnings.

The MCV will shift slowly east and some guidance has convection
re-flaring this afternoon, mainly over our eastern counties. Any
convection that can develop this afternoon will have potential to
isolated strong/severe storms.

Will also have to monitor upstream MCV that will move across KS
today, but cam's aren't doing much with this later today and this
evening.

We have a Heat Advisory for our western counties today where heat
index values have the best chance to reach aoa 105 deg F.

.LONG TERM...(Saturday through Thursday)
Issued at 400 AM CDT Fri Jul 17 2020

Weekend-Monday: Looks mostly dry. We have a heat advisory for the
entire area for Saturday and will probably need one for Sunday. A
shortwave moving through the northern U.S into the Midwest will
push a front south into northern MO/KS by Sunday and we cold see
some convection try to move south into the region by Sunday night
into Monday. But it will likely be sparse.

Tuesday-Thursday: Another shortwave moving through the westerlies
to our north will try to push another front down into the area by
Tue/Wed. Again, storms chances will be there, but sparse. Above
normal temperatures will continue. Guidance in general does start
to build upper level ridging over the central CONUS by Thursday
and just beyond. There doesn't look to be a big break in sight
from the above normal temperatures.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 636 AM CDT Fri Jul 17 2020

KSGF/KJLN/KBBG tafs: Still have some isolated showers in the area
but activity should remain spotty. Some uptick in storms may
occur after 17z with heating, but most should be east of the taf
sites. Will monitor trends. Outside of storms expect VFR
conditions with south winds.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory from 11 AM to 9 PM CDT Saturday for MOZ055>058-
     066>071-077>083-088>098-101>106.

     Heat Advisory from 11 AM this morning to 9 PM CDT this evening
     for MOZ066-067-077-078-088-089-093-094.

KS...Heat Advisory from 11 AM to 9 PM CDT Saturday for KSZ073-097-101.

     Heat Advisory from 11 AM this morning to 9 PM CDT this evening
     for KSZ073-097-101.

&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...DSA
Hazardous weather outlook, Jul 17, 7:13 AM CDT, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
713 AM CDT Fri Jul 17 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181215-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
713 AM CDT Fri Jul 17 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited flooding risk.
  Elevated lightning risk.
  Elevated excessive heat risk.

DISCUSSION...

Scattered thunderstorms will be possible today and early this
evening. While storms will be possible anywhere, most of today's
activity will be in counties along and east of Highway 65. Locally
heavy downpours and gusty winds will be possible.

Heat index values ranging from the upper 90s to around 105 degrees
will occur this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Afternoon heat index values in the upper 90s to around 105
degrees are expected on a daily basis from this weekend into next
week.

Spotty thunderstorm activity will be possible on a daily basis,
mainly during the afternoon and early evening hours, Monday
through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

DSA

In the hours before

Special weather statement, Jul 17, 9:54 AM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Springfield MO
954 AM CDT Fri Jul 17 2020

MOZ095-103-171545-
Christian MO-Stone MO-
954 AM CDT Fri Jul 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHRISTIAN AND
NORTHEASTERN STONE COUNTIES UNTIL 1045 AM CDT...

At 952 AM CDT, Doppler radar was tracking a strong thunderstorm over
Highlandville, moving east at 10 mph. Storms were developing to the
southwest into northeast Stone County.

Half inch hail will be possible with this storm.

Locations impacted include...
Ozark...                          Sparta...
Highlandville...                  Spokane...
Christian Center...               Ponce de Leon...
Oldfield...                       Chadwick...
Linden...                         Chestnutridge...
Selmore...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3678 9338 3696 9349 3707 9308 3688 9293
      3681 9324 3682 9330 3680 9331
TIME...MOT...LOC 1452Z 247DEG 18KT 3691 9327

Terry

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:04 PM CDTSpecial Weather StatementSGFOzark26 min
Jul 16, 8:32 PM CDTSpecial Weather StatementSGFOzark43 min
Jul 16, 8:54 PM CDTSpecial Weather StatementSGFNewton51 min
Jul 16, 8:57 PM CDTSpecial Weather StatementSGFHowell48 min
Jul 16, 9:07 PM CDTSpecial Weather StatementSGFShannon38 min
Jul 16, 9:13 PM CDTSevere Thunderstorm WarningSGFNewton32 min
Jul 16, 9:16 PM CDTSpecial Weather StatementSGFOzark44 min
Jul 16, 9:20 PM CDTAreal Flood AdvisorySGFHowell, Ozark6 hr
Jul 16, 9:41 PM CDTSevere Thunderstorm WarningSGFNewton34 min
Jul 16, 10:13 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence, Newton47 min
Jul 16, 10:16 PM CDTAreal Flood AdvisorySGFNewton6 hr
Jul 16, 11:10 PM CDTSevere Thunderstorm WarningSGFLawrence50 min
Jul 16, 11:21 PM CDTAreal Flood WarningSGFBarry, Lawrence, Newton6 hr
Jul 16, 11:36 PM CDTSevere Thunderstorm WarningSGFBarry, McDonald39 min
Jul 17, 12:43 AM CDTSpecial Weather StatementSGFMcDonald47 min
Jul 17, 1:27 AM CDTSevere Thunderstorm WarningSGFBarry, McDonald33 min
Jul 17, 1:33 AM CDTFlash Flood WarningSGFBarry, McDonald4 hr
Jul 17, 2:07 AM CDTFlash Flood Warning Considerable damage threatSGFBarry, McDonald3 hr
Jul 17, 2:15 AM CDTSpecial Weather StatementSGFBarry60 min
Jul 17, 3:30 AM CDTHeat AdvisorySGFBarton, Cedar, Dade, Jasper, Lawrence, Newton and 2 more18 hr
Jul 17, 3:30 AM CDTHeat AdvisorySGFBarry, Barton, Benton, Camden, Cedar, Christian and 28 more65 hr
Jul 17, 4:44 AM CDTAreal Flood AdvisorySGFDade, Lawrence4 hr
Jul 17, 5:39 AM CDTAreal Flood WarningSGFBarry, McDonald5 hr
Jul 17, 9:54 AM CDTSpecial Weather StatementSGFChristian51 min
Jul 17, 10:31 AM CDTAreal Flood WarningSGFBarry, McDonald5 hr
Jul 17, 10:47 AM CDTAreal Flood AdvisorySGFChristian, Stone2 hr
Jul 17, 11:11 AM CDTAreal Flood AdvisorySGFDallas, Hickory, Polk3 hr
Jul 17, 12:02 PM CDTAreal Flood AdvisorySGFHowell, Oregon, Shannon, Texas6 hr
Jul 17, 12:13 PM CDTFlash Flood WarningSGFOregon3 hr
Jul 17, 12:59 PM CDTAreal Flood AdvisorySGFBenton, Camden, Miller, Morgan3 hr
Jul 17, 2:26 PM CDTSpecial Weather StatementSGFHowell49 min
Jul 17, 2:54 PM CDTAreal Flood AdvisorySGFDouglas, Howell, Oregon, Texas4 hr

Nearby

Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.